Share this article

print logo

THE WORD ON ST. JOHN'S WORT

Q: I have seen St. John's Wort advertised as being a safe way to help alleviate depression. Is it true, or does it have side effects? -- C.S., Slayton, Minn.

A: Depression is a particularly tragic problem around the holidays. For a lot of reasons many people are more depressed around this time, and perhaps as a result of the holidays. So when we celebrate a new year, they are least able to participate in life.

I don't know whether you are one of the 17 million adult Americans who suffer from depression each year. Either way, please pass along this information to family or loved ones who can benefit.

St. John's Wort, whose botanical name is hypericum perforatum, is a wild plant. Extracts are sold in pill or liquid form in health-food stores and pharmacies in the United States.

This extract, which contains many different chemicals, is not regulated by the Food and Drug Administration nor is it allowed to be prescribed by physicians -- although they certainly could recommend it.

St. John's Wort is widely prescribed in Europe. A review of clinical studies was published in 1996 in the British Medical Journal, which indicated that it worked better than a placebo on mild to moderate depression with fewer side effects than standard treatment.

At present, researchers at the National Institutes of Health feel that this is a promising treatment but that the studies are not adequate to conclusively determine the overall value and potential hazards.

Consequently, the Office of Alternative Medicine at the NIH is sponsoring a three-year study on the use of St. John's Wort on major depression.

As with any medication or chemical for treatment of medical problems, please be informed about your choice. Although evidence seems to indicate that St. John's Wort could be a valuable tool for people with depression, more data is being collected.

And certainly if you are being treated for depression, talk with your doctor about this matter, including the possible complications of combining a prescription medication with non-prescription chemicals.

And, finally, one of the major problems with depression is that it often slows down the ability to try to do anything about it. So if you or a loved one has significant problems with depression -- I don't mean simply feeling sad from time to time -- please grab those boot straps and talk with a health professional about it.

Q: I woke up one morning and the room was spinning violently. After many tests I was told I had Meniere's disease. But the drugs I took did not work and finally I had surgery.

Now after several months I don't have the violent spells, but I feel lightheaded, nauseated and the room feels like it is moving whenever I lie down for sleep. The doctor tells me the operation was a success, but I need relief.

A: Obviously your definition of success and the doctor's are different. It's important -- prior to deciding on any medical treatment -- to understand the goals of the treatment and chances of achieving them. No treatment is 100 percent successful in fixing everything.

It's certainly time for you and your doctor to assess your next steps. There are a variety of medications that you might consider. And since a major part of your problem occurs when you are trying to sleep, consider antihistamines, such as meclizine or cyclizine.

Also, one of the most important treatments for long-term vertigo (the medical name for your symptoms) is exercise. Through a special exercise training program, often taught by a physical therapist, you can teach your body how to adjust.

But please remember to discuss the expected benefits and potential risks with your health professionals before deciding what you are going to do.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of the Better Health & Medical Network, 585 Grove St., Herndon, Va. 20170.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.

There are no comments - be the first to comment